Kentucky, 2018

Winter Storm and Heavy Snow in Kentucky, December 8 to 9, 2018

December 8 to 9, 2018 · NWS JKL · 19 events in 19 counties and zones

An early season winter storm system tracked across the southeastern United States from the evening of December 8th through December 9th. This brought a wintry mix of precipitation, including freezing rain, to far southeast Kentucky, beginning late in the evening on the 8th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$1,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An early season winter storm system tracked across the southeastern United States from the evening of December 8th through December 9th. This brought a wintry mix of precipitation, including freezing rain, to far southeast Kentucky, beginning late in the evening on the 8th. The mixed precipitation lifted north into much of the remainder of southeastern Kentucky early on the 9th, eventually changing over to heavy wet snow through the afternoon.

The snow came to an end early in the evening of the 9th with some locations in far eastern Kentucky across Harlan, Letcher, and Pike Counties reporting 6-8 inches of wet snow. This in combination with earlier ice accretion resulted in some fallen trees and limbs across southeastern Kentucky, particularly from London to Bernstadt in Laurel County, with approximately 2,000 or more power outages as well. Traffic impacts were also felt as the Kentucky State Police reported numerous accidents on Interstate 75 near and just south of London on the afternoon of the 9th.

A sampling of storm total snowfall amounts:

- 8 - Cranks (Harlan County)|- 8 - Kimper (Pike County)|- 8 - 2 SSE Majestic (Pike County)|- 7.8 - Phelps (Pike County)|- 7.5 - 1 E Big Black Mountain (Harlan County)|- 6.3 - Hardy (Pike County)|- 6 - Eolia (Letcher County)|- 6 - Jenkins (Letcher County)|- 5.5 - 1 ENE Jonancy (Pike County)|- 4.5 - Smith (Harlan County)|- 4.1 - 4 WSW Prestonsburg (Floyd County)|- 4 - Minnie (Floyd County)|- 4 - Delphia (Perry County)|- 4 - 1 NE Panco (Perry County)|- 3.5 - 2 NNE Fonde (Bell County)|- 3.5 - 1 NNW Gibbs (Knox County)|- 3.5 - 2 SSW Leatherwood (Leslie County)|- 3.5 - Gardner (Clay County)|- 3.5 - 6 NW Hindman (Knott County)|- 2.5 - 1 E Paintsville (Johnson County)

Reported ice accumulations:

- 0.20 - London (Laurel County)|- 0.13 - 4 ENE Jackson (Breathitt County)|- 0.10 - Hazard (Perry County)|- 0.10 - 4 E Slade (Wolfe County)|- 0.10 - Nancy (Pulaski County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 8, 9:30 PM EST, 1 hour earlier.

Area forecast discussion, Dec 8, 9:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
930 PM EST Sat Dec 8 2018

.UPDATE...
Issued at 930 PM EST SAT DEC 8 2018

Forecast still mainly on track at this early stage, and have not
made any substantive changes. Blended obs into the forecast, and
made some minor temperature revisions for tonight based on 18Z
runs. The 18Z runs still showed large differences between the NAM
and GFS for overnight and Sunday, with the NAM being colder and
wetter. There are model differences in the handling of a mid
level speed max over the TN Valley and southern Appalachians
tonight, and also low level flow over southeast KY late tonight
into Sunday, with the GFS showing more isentropic downglide around
850 mb. Low level differences could be partially due to handling
of cold air damming and terrain influence to our east. Will see
what 00Z runs look like. QPF differences for our area become a
factor already during the overnight hours, and continue into
Sunday. If the GFS were to trend toward the NAM, or it became
apparent that the NAM was verifying better early on, winter wx
would be more significant for our area and forecast changes would
be needed.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 434 PM EST SAT DEC 8 2018

The winter storm is set to begin impacting the region overnight.
However, instead of continuing the southward trend with this
system, 12Z model runs all began shifting farther north again.
Furthermore, they actually starting moving away from continuity
with vast differences in their solutions for precip types and
amounts across the CWA. The ECMWF and NAM became much more
robust with QPF, while the GFS remained more
conservative...ironically this is the complete opposite of
ongoing trends several days ago. The HRRR, the GFS and the RAP are
much warmer, with a good possibility that hydrometeors could melt
and end up falling as rain. The NAM and ECMWF show the potential
for a shallow warm nose, so while they have the highest QPF, you
can't rule out some mixed precip, especially during onset.

To caveat this, air temperatures today, especially in the
southern CWA, rose into the upper 30s. With cloudy skies and
easterly winds, these temperatures are not expected to quickly
drop off during the evening. Even if snow is able to melt in the
warm nose and then fall back into a cold near-surface layer as
freezing rain, the surface temperatures will likely lag by several
hours before falling below freezing, helping to mitigate much of
the accumulating ice concerns. However, did keep with mention that
a glaze of ice could be possible in the hazard products. It may
actually be very possible that the best ice totals will be in the
highest terrain, due to the face that they were quite a bit cooler
today and will spend much of the night below freezing, while
being at a high enough elevation to cut into the warm nose of the
precipitation causing any melting precip to hit the ground before
having a change to refreeze. On that note, the highest terrain
will also have the best potential to accumulate snowfall.

Overall, this is a very very tricky forecast, and it is unlikely
that any one model is correct, or that the forecast is correct for
every location. However, tried to do the best to trend the
forecast farther north and find a happy medium between the current
models, WPC, and the neighboring offices. It is in somewhat high
confidence that the precip will be shifting east of the region by
Sunday evening/Sunday night. In it's wake, the latest forecast
snow totals include a dusting to around an inch across the central
portion of the CWA, 1 to 3 inches in a swatch stretching from the
SW portion of the CWA to central/northern Pike County. The
counties near the VA border could range from 3 to 5 inches, with
locally higher amounts possible in the high terrain. Once again,
it is entirely possible that totals could range from 5 inches on
the peaks to almost no snow in the valleys depending on how the
temperature/moisture profile pan out.

Any snow that does fall will be heavy and wet, with impressively
low snow ratios being one of the few things that has remained
constant through this forecast. Snow of this nature can cause
major impacts even for small amounts, creating slushy, slick and
treacherous road conditions, as well as adding weight onto trees
which could lead them to break and possibly down power lines. Based
on the latest snowfall forecast, went ahead and upgraded counties
along the VA border to a Winter Storm Warning. Even if the valley
locations see less snow compared to the higher elevations, there
will likely still be impacts related to the heavy wet nature of
the snow. Kept the remaining counties within an advisory with 1 to
3 inches forecast. Since the models are trending farther north,
also added another tier of counties northward to the advisory,
including Rockcastle, Jackson, Owsley and Breathitt, where snow
totals have increased to between 1 and 2 inches and impacts are
likely.

.LONG TERM...(Monday through Saturday)
Issued at 444 PM EST SAT DEC 8 2018

The models are in good agreement with an amplified long wave
pattern to continue across the CONUS through the period. High
pressure will work in across the Ohio and Tennessee valleys
through the middle of next week, bringing dry weather. Another
deep system will then take shape across the central CONUS by
Thursday, eventually bringing a period of unsettled weather across
eastern Kentucky as we close out the work week and head into the
weekend. There is much uncertainty with details on the evolution
with this storm system, and have generally favored slower timing,
given the amplitude.

Clouds will be on the decrease on Monday, as high pressure builds
in from the west. Temperatures will average below normal early
next week, with highs in the low 40s and lows in the teens and
20s. Tuesday morning looks to be the coolest morning. By the
middle of the week, high pressure will shift off to our east, with
return flow ensuing. This will lead to some ridge/valley
temperature splits at night, and have gone purposely cooler in
our eastern valleys.

Again, have favored a slower solution with the deeper system to
impact the area Thursday through Saturday, reserving the higher
PoPs from Friday into Saturday. Temperatures will trend above
normal through Thursday and Friday, with highs back in the 50s.
Readings will then cool off to near normal by Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 700 PM EST SAT DEC 8 2018

VFR conditions and winds less than 10 kts still prevailed at TAF
issuance. However, that will change during the night. As
precipitation develops northward into the area, ceilings and
visibility will lower. Sub-VFR conditions should arrive near the
TN border around 06Z, and reach their northward extent near the
Mountain Parkway late Sunday morning. Much of the area south of a
line from around KSME to KPBX is expecting a deterioration to IFR
during this time frame. Improvement is forecast from northwest to
southeast on Sunday afternoon, but locations near the TN and VA
borders will likely not climb above MVFR before the end of the
period.

In terms of precipitation, a mixed bag of wintery weather is
possible, but the majority is expected to be snow and rain. The
precipitation could be heavy at times, especially near the TN and
VA borders. Precipitation amounts and intensity will taper off
with the northward extent, and little if any precipitation is
expected north of the Mountain Parkway.

Winds during the period will remain generally below 10 kts and out
of the northeast.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 PM EST Sunday for KYZ087-088-118-
120.

Winter Weather Advisory until 7 PM EST Sunday for KYZ068-069-079-
080-110-112>117.

Winter Weather Advisory until 7 PM EST Sunday for KYZ083>086.

&&

UPDATE...HAL
SHORT TERM...JMW
LONG TERM...GEOGERIAN
AVIATION...HAL
Hazardous weather outlook, Dec 8, 5:08 PM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
508 PM EST Sat Dec 8 2018

KYZ044-050>052-058>060-104-106>109-111-119-100115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-Johnson-Wolfe-Magoffin-Lee-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Beattyville, and Inez
508 PM EST Sat Dec 8 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Light snow will be possible overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Light snow will continue into the day Sunday, possibly mixing
with rain in some locations, before tapering off Sunday evening.
Total snowfall of a dusting to half of an inch of snow is likely
across portions of the region. This may create some slick road
surfaces, so please exercise caution if traveling.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts.

KYZ087-088-118-120-100115-
Bell-Harlan-Letcher-Pike-
Including the cities of Middlesboro, Pineville, Cumberland,
Harlan, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
508 PM EST Sat Dec 8 2018

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 7 PM
EST SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A winter storm will move into the area overnight, resulting in
heavy wet snow and possible freezing rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow and the possibility of freezing rain will continue on
Sunday. Total snowfall of 2 to 6 inches, along with a light glaze
of ice is expected. Locally higher snowfall amounts are possible
in the highest terrain. This amount of snow will cause dangerous
travel conditions and may lead to downed trees and power outages
in some locations. Please refer to the latest winter storm warning
for more information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts.

KYZ083>086-100115-
Wayne-McCreary-Whitley-Knox-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, Williamsburg, and Barbourville
508 PM EST Sat Dec 8 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
7 PM EST SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A winter storm will move into the area overnight, resulting in
heavy wet snow and possible freezing rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow and the possibility of freezing rain will continue on
Sunday. Total snowfall of 1 to 3 inches, along with a light glaze
of ice is expected. This will cause hazardous travel conditions
and may lead to downed trees and power outages in some locations.
Please refer to the latest Winter Weather Advisory for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts.

KYZ068-069-079-080-110-112>117-100115-
Rockcastle-Jackson-Pulaski-Laurel-Floyd-Breathitt-Knott-Owsley-
Perry-Clay-Leslie-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Prestonsburg, Wheelwright, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, and Hyden
508 PM EST Sat Dec 8 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
7 PM EST SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A winter storm will move into the area overnight, resulting in
heavy wet snow and possible freezing rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow and the possibility of freezing rain will continue on
Sunday. Total snowfall of 1 to 3 inches, along with a light glaze
of ice is expected. This will cause hazardous travel conditions
and may lead to downed trees and power outages in some locations.
Please refer to the latest Winter Weather Advisory for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts.

JMW/PG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 9 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Weather, Whitley

When
December 8, 10:30 PM EST to December 9, 1:00 PM EST
Where
Whitley forecast zone
Reported by
COOP Observer
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Winter Weather, Laurel

When
December 8, 11:00 PM EST to December 9, 3:00 PM EST
Where
Laurel forecast zone
Property damage
$40,000
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
December 8, 11:00 PM EST to December 9, 11:45 AM EST
Where
Pulaski forecast zone
Reported by
Public
Coordinates
37.104, -84.577 (the zone’s center; the record gives no point)

Heavy Snow, Clay

When
December 8, 11:00 PM EST to December 9, 5:00 PM EST
Where
Clay forecast zone
Reported by
Department of Highways
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Heavy Snow, Bell

When
December 8, 11:30 PM EST to December 9, 5:30 PM EST
Where
Bell forecast zone
Reported by
Department of Highways
Coordinates
36.731, -83.674 (the zone’s center; the record gives no point)

Heavy Snow, Harlan

When
December 9, 12:00 AM EST to 6:00 PM EST
Where
Harlan forecast zone
Reported by
Department of Highways
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Heavy Snow, Leslie

When
December 9, 12:30 AM EST to 4:30 PM EST
Where
Leslie forecast zone
Reported by
Department of Highways
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
December 9, 12:30 AM EST to 4:00 PM EST
Where
Knox forecast zone
Reported by
Department of Highways
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

Winter Weather, Rockcastle

When
December 9, 12:30 AM EST to 2:30 PM EST
Where
Rockcastle forecast zone
Reported by
Public
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

Heavy Snow, Letcher

When
December 9, 1:00 AM EST to 6:30 PM EST
Where
Letcher forecast zone
Reported by
Public
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
December 9, 1:00 AM EST to 5:00 PM EST
Where
Perry forecast zone
Reported by
Department of Highways
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Winter Weather, Magoffin

When
December 9, 1:00 AM EST to 4:30 PM EST
Where
Magoffin forecast zone
Reported by
NWS Employee
Coordinates
37.707, -83.065 (the zone’s center; the record gives no point)

Heavy Snow, Knott

When
December 9, 1:00 AM EST to 6:00 PM EST
Where
Knott forecast zone
Reported by
Department of Highways
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

Heavy Snow, Floyd

When
December 9, 1:30 AM EST to 6:00 PM EST
Where
Floyd forecast zone
Reported by
NWS Employee
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Winter Weather, Breathitt

When
December 9, 2:00 AM EST to 4:00 PM EST
Where
Breathitt forecast zone
Reported by
ASOS
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

Winter Weather, Owsley

When
December 9, 2:00 AM EST to 3:00 PM EST
Where
Owsley forecast zone
Reported by
Social Media
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Heavy Snow, Pike

When
December 9, 2:30 AM EST to 6:45 PM EST
Where
Pike forecast zone
Reported by
Broadcast Media
Coordinates
37.469, -82.396 (the zone’s center; the record gives no point)

Winter Weather, Wolfe

When
December 9, 2:30 AM EST to 12:00 PM EST
Where
Wolfe forecast zone
Reported by
NWS Employee
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
December 9, 3:00 AM EST to 6:30 PM EST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788661, 788656, 788690, 788865, 788574, 788578, 788654, 788655, 788664, 788643, 788653, 788660, 788863, 788649, 788658, 788668, 788646, 788685, 788869.